From Joelton, Tennessee, USA:
My son has had two seizures over the past six months from hypoglycemia. Each time this occurred in the morning while trying to "wake up." Are you aware of any new studies of long term effects from hypoglycemic seizures? Please tell us parents straight out -- can hypoglycemic events result in organ failure?
His first seizure ended in Todd's paralysis. I was furious with our Diabetes Team for not knowing what that was -- and they did apologize when I asked them why I had never heard of it! This second event has us scared all over again. We monitor constantly, adjust insulin basal rates accordingly and have not let him go to bed with a blood sugar under 100 since the first event -- only to have it occur again.
The central nervous system is by far the most vulnerable part of the body to hypoglycemia. The more dramatic complications such as convulsions and transient paralyses and even death have long been known; but more recently the emphasis in new research has been on impaired cognitive development, especially in small children from repeated; but not necessarily individually severe episodes of hypoglycemia. A good review of this is by Elizabeth Northam et al in Diabetes Care 24:1541 (September 2001) You may need the Hospital librarian's help to look at this or get it copied. [See Neuropsychological Profiles of Children With Type 1 Diabetes 6 Years After Disease Onset for the full text of the article. Ed]
Of course the use of pumps that have multiple basal settings and of glargine as a basal insulin are also new developments. As always prevention is the key and although it can be both cumbersome and expensive the GlucoWatch II may be of great value in some cases in closely watching night time and early morning blood sugars to assess their relationship to vagaries in exercise and appetite. A small point for your son is that some centers set the bedtime minimum rather higher than 100mg/dl at 150 mg/dl. See also Low Blood Sugar from Understanding Diabetes.
Original posting 13 Jan 2004
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.